Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 134, NWS Wichita, KS

June 28, 2015Butler County, Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 28, 2015, 3:44 PM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2015, 3:44 PM CDT (20:44 UTC)
Expired
Jun 28, 2015, 4:16 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, KS, Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS53 KICT 282044
SVRICT
KSC015-049-073-282145-
/O.NEW.KICT.SV.W.0134.150628T2044Z-150628T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT SUN JUN 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 445 PM CDT

* AT 343 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  NORTHEAST OF LATHAM...OR 14 MILES EAST OF LEON...MOVING SOUTHEAST
  AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PIEDMONT AND BEAUMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9663 3780 9651 3767 9627 3751 9652
TIME...MOT...LOC 2043Z 310DEG 6KT 3769 9652 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
3 follow-up statements
638 
WWUS53 KICT 282054
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT SUN JUN 28 2015

KSC015-049-073-282145-
/O.CON.KICT.SV.W.0134.000000T0000Z-150628T2145Z/
GREENWOOD KS-BUTLER KS-ELK KS-
354 PM CDT SUN JUN 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN GREENWOOD...EAST CENTRAL BUTLER AND NORTHWESTERN ELK
COUNTIES...

AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF LATHAM...OR 15 MILES SOUTHWEST OF EUREKA...MOVING SOUTHEAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PIEDMONT AND BEAUMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3770 9663 3780 9651 3767 9627 3751 9652
TIME...MOT...LOC 2053Z 317DEG 12KT 3764 9647 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
592 
WWUS53 KICT 282108
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT SUN JUN 28 2015

KSC015-282118-
/O.CAN.KICT.SV.W.0134.000000T0000Z-150628T2145Z/
BUTLER KS-
408 PM CDT SUN JUN 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3751 9652 3763 9653 3769 9647 3767 9627
TIME...MOT...LOC 2108Z 309DEG 17KT 3760 9641 

$$

KSC049-073-282145-
/O.CON.KICT.SV.W.0134.000000T0000Z-150628T2145Z/
GREENWOOD KS-ELK KS-
408 PM CDT SUN JUN 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN GREENWOOD AND NORTHWESTERN ELK COUNTIES...

AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
SEVERY...OR 12 MILES NORTHWEST OF HOWARD...MOVING SOUTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PIEDMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3751 9652 3763 9653 3769 9647 3767 9627
TIME...MOT...LOC 2108Z 309DEG 17KT 3760 9641 

HAIL...1.25IN
WIND...60MPH
 
$$

CARUSO
302 
WWUS53 KICT 282116
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SUN JUN 28 2015

KSC049-073-282126-
/O.CAN.KICT.SV.W.0134.000000T0000Z-150628T2145Z/
GREENWOOD KS-ELK KS-
416 PM CDT SUN JUN 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENWOOD AND
NORTHWESTERN ELK COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3751 9652 3763 9653 3769 9647 3767 9627
TIME...MOT...LOC 2115Z 310DEG 6KT 3759 9640 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 28, 3:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT SUN JUN 28 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT SUN JUN 28 2015

THE SURFACE FRONT MOVING SOUTHWARD ACROSS THE STATE...AND IS
APPROXIMATELY NORTH OF WICHITA TO SOUTH OF EMPORIA AND EASTWARD
SOUTH OF BURLINGTON. A LINE OF CUMULUS CLOUDS HAVE FORMED ALONG IT
AS OF 3PM AND SOME STORMS HAVE BEGUN TO DEVELOP IN EASTERN BUTLER
COUNTY.

HIGHS ARE IN THE MID TO UPPER 90S WITH BREEZY WINDS...WEST TO
SOUTHWEST SOUTH OF THE FRONT AND NORTHWEST TO NORTH NORTH OF THE
FRONT.

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT SUN JUN 28 2015

TONIGHT:
CONVECTION IS ALREADY FORMING ALONG THE FRONT AS OF 3PM...ANALYZED
ML CAPE/FORECAST CAPE IS TO BE BETWEEN 1500-2000 J/KG NEAR ALONG
THE FRONT WITH 30+ KTS 0-6 SHEAR FROM ROUGHLY THE TURNPIKE
EASTWARD. CONVECTION WEST OF THE TURNPIKE IS POSSIBLE IN A MORE
ISOLATED NATURE...WITH A LESSER SEVERE EXTENT...WHILE EAST OF THE
TURNPIKE IT IS LIKELY TO BE MORE SCATTERED TO WIDESPREAD WITH A
BETTER CHANCE FOR SEVERE HAIL OF QUARTER TO PING PONG BALL SIZED
AND DAMAGING WINDS. THIS ACTIVITY IS NOT ANTICIPATED TO LINGER TO
MUCH INTO THE OVERNIGHT HOURS.

MONDAY - WEDNESDAY:
SURFACE HIGH PRESSURE WILL AGAIN MOVE OVER THE AREA MONDAY...BUT
TEMPERATURES WILL REMAIN HOT...WITH HIGHS IN THE 90S CONTINUING.
HOWEVER...THE RETURN OF SOUTHERLY WINDS ON TUESDAY WILL CAUSE
TEMPERATURES TO REACH EVEN HIGHER...WITH SOME AREAS REACHING NEAR
THE CENTURY MARK. THE NEXT FRONT WILL APPROACH FROM THE NORTH ON
WEDNESDAY AND WILL BRING THE NEXT SLIGHT CHANCE OF RAIN WITH IT
DURING THE DAY.

BILLINGS WRIGHT

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 330 PM CDT SUN JUN 28 2015

THE UPPER FLOW BECOMES MORE BROAD AS A FEW DISTURBANCES DIVE
SOUTHEASTWARD INTO THE EASTWARD TROUGH. A FRONT STILL LOOKS TO
STALL OUT LATE WEDNESDAY NIGHT ALONG/NEAR THE KANSAS/OKLAHOMA
BORDER. THE STALLED FRONT WILL BE A FOCUS FOR PERIODIC RAIN
CHANCES THROUGH THE END OF THE WEEK AS MULTIPLE DISTURBANCES MOVE
SOUTHWARD IN THE NORTHWEST UPPER FLOW. THE FRONT LOOKS TO LIFT
BACK NORTH EARLY SATURDAY IN ANTICIPATION OF A MORE PRONOUNCED
WAVE MOVING ACROSS THE AREA AND ANOTHER FRONT MOVING THROUGH
POSSIBLY ON SUNDAY. THE DETAILS ARE STILL TOUGH TO DETERMINE AT
THIS TIME.

TEMPERATURES WILL REMAIN NEAR CLIMATIC NORMS FOR LATE JUNE/EARLY
JULY IN THE LOW 90S.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1214 PM CDT SUN JUN 28 2015

COLD FRONT CURRENTLY LOCATED ALONG INTERSTATE 70 WILL CONTINUE TO
PUSH SOUTH FOR THE AFTERNOON HOURS.  AS THIS FRONT PUSHES
SOUTH...EXPECT A WIND SHIFT TO THE WEST AND EVENTUALLY NORTH..WITH
PLACES IN CENTRAL KS SHIFTING IN THE NEXT HOUR OR TWO.

ALSO COULD SEE A FEW STORMS DEVELOP ALONG THIS FRONT AS IT PUSHES
INTO SOUTHERN KS...MAINLY TO THE SOUTH OF HIGHWAY 54. NOT EXPECTING
WIDESPREAD STORM COVERAGE AS A CAPPING INVERSION AND WARM TEMPS
ALOFT WILL KEEP MOST OF THE CONVECTIVE CHANCES IN CHECK. THINK THE
BEST CHANCE OF A STORM DEVELOPING WILL BE FOR AREAS ALONG AND EAST
OF THE KS TURNPIKE WHERE THE CAP WILL BE THE WEAKEST. SO WILL
INCLUDE A VCTS FOR THE KCNU AND KICT TAFS FROM 22Z-03Z...JUST IN
CASE A STORM CAN DEVELOP...BUT CHANCES APPEAR TO BE SMALL AT THIS
TIME.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  93  68  97 /  30   0   0  10
HUTCHINSON      62  93  65  99 /  20   0  10  10
NEWTON          65  92  66  96 /  20   0  10  10
ELDORADO        65  90  67  95 /  20   0   0  10
WINFIELD-KWLD   67  93  68  97 /  30   0   0  10
RUSSELL         61  94  64 100 /   0   0  10  10
GREAT BEND      61  93  64  99 /  10   0   0  10
SALINA          63  94  67  98 /   0   0  10  10
MCPHERSON       62  92  65  98 /  10   0  10  10
COFFEYVILLE     67  91  67  93 /  30   0   0  10
CHANUTE         65  91  66  93 /  40   0   0  10
IOLA            65  90  66  92 /  30   0   0  10
PARSONS-KPPF    66  91  67  93 /  30   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 4:31 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CDT SUN JUN 28 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
431 AM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A
LINE EXTENDING FROM COTTONWOOD FALLS TO NEWTON TO KINGMAN...AS A
COLD FRONT APPROACHES FROM THE NORTH. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW OF THE STORMS WILL BE CAPABLE OF
QUARTER SIZE HAIL AND 60 MPH WINDS...ALONG WITH LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OFF-AND-ON THUNDERSTORM CHANCES REMAIN IN THE FORECAST FROM
TUESDAY EVENING THROUGH THE WEEKEND...AS PERIODIC COLD FRONTS AND
ASSOCIATED UPPER LEVEL DISTURBANCES APPROACH FROM THE NORTHWEST.
WHILE WIDESPREAD SEVERE WEATHER IS UNLIKELY...SOME STORMS MAY BE
STRONG TO MARGINALLY SEVERE...MAINLY DURING THE LATE AFTERNOON
AND EVENING HOURS.

HEAT INDICES MAY EXCEED THE CENTURY MARK WEDNESDAY AFTERNOON
THROUGH EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jun 28, 3:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SUN JUN 28 2015

KSZ069-070-282130-
GREENWOOD KS-BUTLER KS-
339 PM CDT SUN JUN 28 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 337 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  12 MILES NORTHEAST OF LATHAM...OR 13 MILES EAST OF LEON...MOVING
  SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAUMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3754 9656 3772 9662 3779 9652 3765 9636
      3761 9644 3761 9652 3756 9652
TIME...MOT...LOC 2037Z 310DEG 6KT 3770 9654

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:39 PM CDTSpecial Weather StatementICTElk51 min
Jun 28, 4:11 PM CDTSevere Thunderstorm WarningICTElk17 min
Jun 28, 4:27 PM CDTSpecial Weather StatementICTAllen48 min
Jun 28, 4:57 PM CDTSpecial Weather StatementICTNeosho33 min
Jun 28, 5:17 PM CDTSpecial Weather StatementICTNeosho43 min
Jun 28, 6:20 PM CDTSpecial Weather StatementICTNeosho40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.